Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 47, NWS Dodge City, KS

May 24, 2020Clark County, Ford County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2020, 7:40 PM CDT for Clark County, Ford County, Kiowa County, Kansas. It was in force for 50 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2020, 7:40 PM CDT (00:40 UTC)
Expired
May 24, 2020, 8:30 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.5 in
Wind
60.0 mph

Counties Clark County, KS, Ford County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 29 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 7:43 PM CDTHAIL 1.75Minneola, KS.
May 24, 7:43 PM CDTHAIL 1.75Minneola, KS
May 24, 7:44 PM CDTHAIL 2.75Minneola, KS
May 24, 7:45 PM CDTHAIL 1.751 Ne Minneola, KSREPORT FROM MPING: GOLF BALL (1.75 IN.).
May 24, 7:45 PM CDTHAIL 2.5Minneola, KS.
May 24, 7:45 PM CDTHAIL 2.5Minneola, KS
May 24, 8:05 PM CDTHAIL 1.54 S Bucklin, KS
May 24, 8:20 PM CDTHAIL 1.25Bucklin, KSIMAGE ON TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 5:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1828 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

967 
WUUS53 KDDC 250040
SVRDDC
KSC025-057-097-250130-
/O.NEW.KDDC.SV.W.0047.200525T0040Z-200525T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
740 PM CDT Sun May 24 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ford County in southwestern Kansas...
  Northwestern Kiowa County in south central Kansas...
  Northern Clark County in southwestern Kansas...

* Until 830 PM CDT.

* At 739 PM CDT, a severe thunderstorm was located near Minneola,
  moving north at 20 mph. A second severe thunderstorm was located
  4 miles north of Clark State Lake, also moving north at 20 mph.

  HAZARD...Tennis ball size hail and 60 mph wind gusts.

  SOURCE...Trained weather spotters. At 736 PM CDT, tennis ball size
           hail was reported in Minneola.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Bucklin, Minneola, Mullinville, Ford, Bloom, Clark State Lake and
  Kingsdown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

&&

LAT...LON 3742 10009 3772 10005 3769 9934 3737 9962
TIME...MOT...LOC 0039Z 197DEG 19KT 3748 10000 

HAIL...2.50IN
WIND...60MPH
 
$$

UMSCHEID
1 follow-up statement
819 
WWUS53 KDDC 250101
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
801 PM CDT Sun May 24 2020

KSC025-250110-
/O.CAN.KDDC.SV.W.0047.000000T0000Z-200525T0130Z/
Clark KS-
801 PM CDT Sun May 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLARK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southwestern Kansas.

LAT...LON 3748 10003 3772 9997 3769 9940 3747 9956
TIME...MOT...LOC 0100Z 209DEG 15KT 3754 9993 

$$

KSC057-097-250130-
/O.CON.KDDC.SV.W.0047.000000T0000Z-200525T0130Z/
Ford KS-Kiowa KS-
801 PM CDT Sun May 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN FORD AND NORTHWESTERN KIOWA COUNTIES...

At 800 PM CDT, a severe thunderstorm was located near Bloom, moving
northeast at 20 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters. At 745 PM CDT, baseball size hail
         was reported on the east side of Minneola.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Bucklin, Mullinville, Ford, Bloom and Kingsdown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3748 10003 3772 9997 3769 9940 3747 9956
TIME...MOT...LOC 0100Z 209DEG 15KT 3754 9993 

HAIL...2.75IN
WIND...60MPH
 
$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:16 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 24, 6:16 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
616 PM CDT Sun May 24 2020

...Updated Aviation...

.SHORT TERM...(This evening through Monday)
Issued at 1209 PM CDT Sun May 24 2020

Severe and potential heavy rain threat for this evening still
looks likely. The frontal boundary as of this discussion is
located roughly from Elkhart to Scott City to Hill City...with
plenty of sunshine ahead of the front which is destabilizing the
atmosphere ahead of the front. The upper level trough is slowly
moving through western Colorado with subsequent 700 mb shortwaves
entering into both northern New Mexico and far southwest Kansas.
These will be the two areas where thunderstorm activity is
expected to break out this afternoon. CAM models have stayed in
pretty good agreement that storms along the cold front in Kansas
should start going up around 4-5 pm initially as supercells for a
few hours and then evolving into a line along the front. The
supercells will have the capability of large hail (2 inches or
greater) and a isolated tornado or landspout threat especially
around the front and then eventually turn into a flash flooding
threat as the storms train along the same areas. Model forecast
rainfall amounts are in the order of 1-2 inches for areas along
and east of highway 283 in the flash flood watch for tonight. The
second round of storms will develop in southeast Colorado (around
Pueblo to Trinidad) and move eastward through the afternoon
eventually crossing into Kansas sometime around or shortly after 7
pm. Given the fact they should ride along the frontal boundary
and be in line form as well these storms should have mainly a wind
threat.

For Monday the upper level trough doesn't move all the much
eastward through Colorado...but what movement it does make will
provide enough momentum for much colder air to come across western
Kansas through the day. 850 mb temps are forecast to be in the
6-10 (C) range. Rain will continue through much of the morning
before starting to diminish slowly from west to east through the
afternoon. With north winds, cloud cover, unseasonably cooler air,
and rain through much of the morning...afternoon highs will
struggle to get into the low 60s for much of the region.

.LONG TERM...(Monday night through Sunday)
Issued at 132 PM CDT Sun May 24 2020

The slow moving upper trough from Colorado will move southeast
into Texas for Tuesday and Wednesday and turn into a closed upper
low. With a blocking high over the Atlantic ocean the closed low
will be very slow moving and influence the weather in Kansas
through the rest of the workweek. Temperatures will continue to
stay cool for Tuesday and Wednesday as north winds aloft will
continue to advect cooler air in from the northern plains. Most of
the precipitation with the low given the present track should stay
off to the south in Oklahoma and to the east towards southeast
Kansas. Towards Friday another strong push of colder air will move
in clipping our eastern zones as the brunt of the air mass should
go through the Great Lakes. By the weekend we may begin to see
warmer air start to move out of the Rockies back into the central
plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 614 PM CDT Sun May 24 2020

Showers and thunderstorms will be around the airports for much of
the night into Monday morning. Storms will initially be around
DDC and HYS in the vicinity of a cold front over the next couple
of hours. More storms and rain will move out of eastern Colorado
into western Kansas later tonight bringing chances of storms
around the airports from 03Z-09Z. Winds behind the front will
start to increase to 15-25 kts with gusts to 30 kts after 12-14Z.
Cloud ceilings in and around the thunderstorms and rain will hover
between IFR and MVFR.

&&

.HYDROLOGY...
Issued at 136 PM CDT Sun May 24 2020

With the combination of a slow moving upper level storm system in
Colorado, and a slow moving cold front in southwest and north
central Kansas, the potential for flash flooding tonight and early
Monday morning for areas mainly east of highway 283 continues to
exist. Storms should line up along the front after 4 pm and evolve
into a line after 7 pm. Some of the rain rates in the stronger
storms could approach 1 inch per hour and the storms training over
the same areas will be possible as well. The highest PW and
moisture transport rates continue to be through south central
Kansas so areas between Dodge City and Wichita will have the
greatest opportunity for the potential for flash flooding.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  54  61  49  73 /  80  60  20  20
GCK  51  62  46  73 /  80  50  20  10
EHA  50  62  47  74 /  70  50  10  10
LBL  53  62  47  72 /  70  50  10  10
HYS  54  62  50  73 /  80  70  20  10
P28  61  67  55  73 /  80  90  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday evening for KSZ031-046-065-066-
079>081-089-090.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
HYDROLOGY...Tatro
Hazardous weather outlook, May 24, 3:59 AM CDT, 15 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
359 AM CDT Sun May 24 2020

KSZ030-031-043>046-061>066-074>081-084>090-250900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
359 AM CDT Sun May 24 2020 /259 AM MDT Sun May 24 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There will be a chance for severe thunderstorms this afternoon
and early tonight. The main hazard from these storms will be 2
inch hail and strong damaging winds up to 70 mph.

Several rounds of heavy rainfall will also be possible from some
of these storms and as a result a Flash Flood Watch has been
issued for locations along and east of a Hays to Larned to
Greensburg to Coldwater line. Please refer to the latest Flash
Flood Product (FFADDC) for more details.

Day 1 Hazards
-------------

* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

There will be a chance for rain showers and thunderstorms almost
each day from Monday through Thursday. The probability of severe
weather next week currently appears low but additional rainfall in
some areas of south central Kansas may result in some water
issues, especially in poor drainage and low lying areas.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  No hazards.

* Saturday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 4 pm across southwest,
north central and south central Kansas. Rainfall reports are also
encouraged.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, May 24, 6:51 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
651 PM CDT Sun May 24 2020

KSZ066-250030-
Stafford KS-
651 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STAFFORD COUNTY
UNTIL 730 PM CDT...

At 651 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Raymond, or 9 miles south of Ellinwood, moving
northeast at 15 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Stafford County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.

LAT...LON 3815 9851 3824 9865 3826 9863 3826 9847
      3817 9847
TIME...MOT...LOC 2351Z 223DEG 11KT 3822 9856

SUGDEN
Local storm report, May 24, 7:00 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             11 NNE HUDSON           38.24N 98.56W
05/24/2020  E1.00 INCH       STAFFORD           KS   PUBLIC

&&
Special weather statement, May 24, 7:15 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
715 PM CDT Sun May 24 2020

KSZ078-250045-
Ford KS-
715 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD COUNTY UNTIL
745 PM CDT...

At 715 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spearville, moving northeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Spearville, Windhorst and Bellefont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.

LAT...LON 3771 9984 3784 9990 3791 9972 3791 9958
      3771 9957
TIME...MOT...LOC 0015Z 240DEG 19KT 3782 9977

UMSCHEID
Local storm report, May 24, 7:20 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
720 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             4 S MINNEOLA            37.39N 100.01W
05/24/2020  E1.00 INCH       CLARK              KS   PUBLIC

&&

JF
Local storm report, May 24, 7:32 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
732 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             MINNEOLA                37.44N 100.01W
05/24/2020  E1.00 INCH       CLARK              KS   PUBLIC

            FROM FACEBOOK PICTURE.

&&
Local storm report, May 24, 7:34 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
734 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             4 S MINNEOLA            37.39N 100.01W
05/24/2020  E1.75 INCH       CLARK              KS   TRAINED SPOTTER

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:01 PM CDTSevere Thunderstorm WarningDDCClark, Ford44 min
May 24, 7:15 PM CDTSpecial Weather StatementDDCFord30 min
May 24, 7:57 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa33 min
May 24, 7:57 PM CDTSevere Thunderstorm WarningDDCMorton48 min
May 24, 8:19 PM CDTSevere Thunderstorm WarningDDCComanche, Ford, Kiowa17 min
May 24, 8:21 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman39 min
May 24, 8:33 PM CDTSpecial Weather StatementDDCEllis42 min
May 24, 8:40 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens65 min
May 24, 8:47 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee, Rush43 min
May 24, 8:58 PM CDTSevere Thunderstorm WarningDDCFinney, Gray47 min
May 24, 8:59 PM CDTSevere Thunderstorm WarningDDCEllis61 min
May 24, 9:02 PM CDTSevere Thunderstorm WarningDDCHodgeman43 min
May 24, 9:28 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush47 min
May 24, 9:36 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman39 min
May 24, 9:37 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens53 min
May 24, 9:47 PM CDTSevere Thunderstorm WarningDDCHodgeman28 min
May 24, 10:14 PM CDTSpecial Weather StatementDDCHodgeman46 min
May 24, 10:16 PM CDTSpecial Weather StatementDDCLane44 min
May 24, 10:18 PM CDTSpecial Weather StatementDDCComanche42 min
May 24, 10:25 PM CDTSpecial Weather StatementDDCSeward35 min
May 24, 10:53 PM CDTSpecial Weather StatementDDCPawnee52 min
May 24, 10:58 PM CDTSpecial Weather StatementDDCLane47 min
May 24, 11:24 PM CDTSpecial Weather StatementDDCNess, Trego51 min
May 24, 11:26 PM CDTSpecial Weather StatementDDCGray, Meade49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.